Alert archive / North Carolina / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 61, NWS Newport/Morehead City, NC

August 19, 2016Craven County, Jones County, North Carolina

NWS Newport/Morehead City, NC issued this severe thunderstorm warning at Aug 19, 2016, 5:18 PM EDT for Craven County, Jones County, North Carolina. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 19, 2016, 5:18 PM EDT (21:18 UTC)
Expired
Aug 19, 2016, 5:45 PM EDT
In force
27 min
Issued by
NWS Newport/Morehead City, NC
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Craven County, NC, Jones County, NC

The radar

The Morehead City radar (KMHX), 26 km from the middle of the area, began a volume at 21:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 9.3 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2016-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1043 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2016-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 72 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1043 J/kg
Mixed-layer CIN
-78 J/kg
Mixed-layer LCL
947 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
72 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

996 
WUUS52 KMHX 192118
SVRMHX
NCC049-103-192145-
/O.NEW.KMHX.SV.W.0061.160819T2118Z-160819T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
518 PM EDT FRI AUG 19 2016

THE NATIONAL WEATHER SERVICE IN NEWPORT HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL CRAVEN COUNTY IN EASTERN NORTH CAROLINA...
  EAST CENTRAL JONES COUNTY IN EASTERN NORTH CAROLINA...

* UNTIL 545 PM EDT

* AT 517 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER RIVER
  BEND... OR NEAR NEW BERN...MOVING SOUTHEAST AT 20 MPH.

  HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  NEW BERN...HAVELOCK...JAMES CITY...TRENT WOODS...RIVER BEND...
  FAIRFIELD HARBOUR...NEUSE FOREST...
  COASTAL CAROLINA REGIONAL AIRPORT AND POLLOCKSVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORNADOES CAN DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH A
TORNADO IS NOT IMMEDIATELY LIKELY...IF ONE IS SPOTTED...ACT QUICKLY
AND MOVE TO A PLACE OF SAFETY INSIDE A STURDY STRUCTURE SUCH AS A
BASEMENT OR SMALL INTERIOR ROOM.

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

PLEASE SEND YOUR REPORTS OF HAIL AND/OR WIND DAMAGE...INCLUDING
TREES OR LARGE LIMBS DOWNED...BY CALLING THE NATIONAL WEATHER
SERVICE OFFICE IN NEWPORT AT 1-800-889-6889.

&&

LAT...LON 3503 7728 3517 7713 3507 7694 3504 7694
      3506 7692 3503 7693 3503 7690 3500 7687
      3503 7687 3503 7686 3500 7686 3499 7685
      3500 7685 3499 7684 3497 7681 3481 7698
      3481 7702
TIME...MOT...LOC 2117Z 310DEG 19KT 3506 7714 

HAIL...0.75IN
WIND...60MPH
 
$$

TL
1 follow-up statement
065 
WWUS52 KMHX 192134
SVSMHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
534 PM EDT FRI AUG 19 2016

NCC049-103-192145-
/O.CON.KMHX.SV.W.0061.000000T0000Z-160819T2145Z/
CRAVEN NC-JONES NC-
534 PM EDT FRI AUG 19 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM EDT
FOR SOUTH CENTRAL CRAVEN AND EAST CENTRAL JONES COUNTIES...

AT 533 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR TRENT
WOODS...OR NEAR JAMES CITY...MOVING SOUTHEAST AT 20 MPH.

HAZARD...60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
NEW BERN...HAVELOCK...JAMES CITY...TRENT WOODS...NEUSE FOREST...
COASTAL CAROLINA REGIONAL AIRPORT AND FAIRFIELD HARBOUR.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORNADOES CAN DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH A
TORNADO IS NOT IMMEDIATELY LIKELY...IF ONE IS SPOTTED ACT QUICKLY
AND MOVE TO A PLACE OF SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A
BASEMENT OR SMALL INTERIOR ROOM.

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

PLEASE SEND YOUR REPORTS OF HAIL AND/OR WIND DAMAGE...INCLUDING
TREES OR LARGE LIMBS DOWNED...BY CALLING THE NATIONAL WEATHER
SERVICE OFFICE IN NEWPORT AT 1-800-889-6889.

&&

LAT...LON 3499 7723 3513 7707 3505 7694 3505 7695
      3504 7694 3504 7693 3503 7693 3503 7691
      3500 7688 3500 7687 3497 7681 3481 7698
      3481 7702
TIME...MOT...LOC 2133Z 315DEG 14KT 3502 7711 

HAIL...<.75IN
WIND...60MPH
 
$$

TL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 19, 2:49 PM EDT, 2 hours 29 minutes earlier.

Area forecast discussion, Aug 19, 2:49 PM EDT, 2 hours 29 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
249 PM EDT FRI AUG 19 2016

.SYNOPSIS...
A trough of low pressure will bring unsettled weather to the area
through Saturday, before dissipating Saturday night. A cold front
will move through from the west on Monday bringing more showers
and thunderstorms. Cool high pressure will build from the north
midweek leading to drier and less humid conditions.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 200 PM Friday...Scattered thunderstorms have developed along
the sea breeze and stalled frontal boundary this afternoon.
Additional coverage is expected as shortwave energy crosses the
region this evening, and encounters the deep moisture present
across E NC. Effective bulk shear around 35 kts east of Highway 17
and 20-25 knots further west will support multicell structures
with the possibility of damaging wind gusts.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SATURDAY/...
As of 230 PM Friday...Scattered convection will linger into the
evening but looks to dissipate overnight. Kept likely pops in
overnight for the coastal sections south of Oregon Inlet and out
into the coastal waters where convection could persist. It will be
fairly cloudy Saturday morning which could limit heating, but
still think most of the region will reach the upper 80s to near
90. A few shortwaves will cross the region Saturday, and combined
with the adequate instability in the form of CAPE values likely
between 2000-2500 J/kg, will lead to another round of showers and
thunderstorms. Have likely pops in for most of the day Saturday
with PWATS still near 2 inches.

&&

.LONG TERM /SATURDAY NIGHT THROUGH FRIDAY/...
As of 230 PM Friday, deep moisture ahead of cold front and
deepening mid-level trough will lead to a good coverage of
precipitation Saturday night into Sunday, before drier and cooler
air takes hold for most of next week.

Saturday night through Sunday night, with precipitable water over
2 inches ahead of a deepening mid-level trough, rain chances
remain in the high chance range Saturday night through Sunday
before tapering late Sunday night. The higher chances will be near
the coast Saturday night then will shift to inland areas Sunday.
There will be enough breaks in the cloud cover Sunday afternoon
to allow temperatures to climb into the lower 90s and produce CAPE
values in excess of 2000 J/kg and LI's of -4 to -6.

Monday through Friday, with the cold front moving offshore,
slightly cooler air arrives with much more comfortable dewpoints
in the 60s Monday morning and should remain in place through late
week as strong high pressure sets up camp off the coast of New
England. Based on the 2-meter temperature forecasts, expect the
coolest mornings to be Wednesday and Thursday. Expect daytime
highs generally in the mid/upper 80s with overnight lows low/mid
60s inland and generally upper 60s to around 70 coast through much
of next week, providing at least a small preview of fall weather.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
Short Term /Through Saturday Afternoon/...
As of 1230 PM Friday...VFR conditions are expected through the
short term. However, scattered thunderstorms are expected to
develop across the region this afternoon and evening, so some
brief sub-VFR conditions are likely in the vicinity of
thunderstorms. A low scattered cumulus deck will develop this
afternoon around 2500 ft and could produce brief VFR ceilings. Chances
for thunderstorms will likely continue overnight and into the day
Friday as a trough hangs over the region.

Long Term /Saturday evening through Wednesday/...
As of 230 PM Friday, Periods of sub-vfr conditions will be likely
Saturday night into Sunday night given a good coverage of showers
and thunderstorms as deep moisture combines with a deepening mid-
level trough. Much drier air arrives by early Monday and will
continue through most of the week with VFR conditions prevailing.

&&

.MARINE...
Short Term /Tonight and Saturday/
As of 240 PM Friday...Winds will remain light between 5 and 10
knots through the period. Winds have transitioned back to SW this
afternoon for the waters south of Ocracoke and have turned S to
the north of Ocracoke. Winds will remain SW over the southern and
central waters, but will become variable over the northern waters.
Seas will mainly be 2 to 3 feet will some 4 footers well offshore
of Cape Lookout.

Long Term /Saturday night through Wednesday/... As of 235 PM
Friday, ahead of a strong cold front, winds will generally be SW
at 10-15 knots with seas 2-4 feet Saturday night through Sunday
night. Winds become N/NE Monday and continue through the week at
10-15 knots. Per latest NWPS/SWAN model and Wavewatch, seas may
increase a bit to 3-5 feet behind the front, but no Small Craft
Advisory conditions are expected at this time.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...None.
MARINE...None.

&&

SYNOPSIS...SGK
NEAR TERM...SGK
SHORT TERM...SGK
LONG TERM...CTC
AVIATION...CTC/SGK
MARINE...CTC/SGK
Hazardous weather outlook, Aug 19, 1:35 PM EDT, 3 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
135 PM EDT FRI AUG 19 2016

NCZ029-044>047-079>081-090>095-098-104-201745-
MARTIN-PITT-WASHINGTON-TYRRELL-MAINLAND DARE-GREENE-BEAUFORT-
MAINLAND HYDE-DUPLIN-LENOIR-JONES-CRAVEN-PAMLICO-CARTERET-ONSLOW-
OUTER BANKS HYDE-
135 PM EDT FRI AUG 19 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED ACROSS THE REGION
THIS AFTERNOON. WHILE THE OVERALL SEVERE THREAT IS MARGINAL, A
FEW STORMS MAY PRODUCE STRONG WIND GUSTS, SMALL HAIL, AND LOCALLY
HEAVY RAINFALL THAT COULD PRODUCE MINOR FLOODING OF LOW LYING AND
POOR DRAINAGE AREAS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ103-201745-
OUTER BANKS DARE-
135 PM EDT FRI AUG 19 2016

...MODERATE RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   MODERATE RIP CURRENT RISK.

SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED ACROSS THE REGION
THIS AFTERNOON. WHILE THE OVERALL SEVERE THREAT IS MARGINAL, A
FEW STORMS MAY PRODUCE STRONG WIND GUSTS, SMALL HAIL, AND LOCALLY
HEAVY RAINFALL THAT COULD PRODUCE MINOR FLOODING OF LOW LYING AND
POOR DRAINAGE AREAS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 19, 2:54 PM EDT, 2 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
254 PM EDT FRI AUG 19 2016

NCZ093-095-191945-
CARTERET-CRAVEN-
254 PM EDT FRI AUG 19 2016

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL CARTERET AND
SOUTHEASTERN CRAVEN COUNTIES...

AT 253 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR CHERRY BRANCH
FERRY TERMINAL...OR 9 MILES EAST OF HAVELOCK...MOVING SOUTHEAST AT 15
MPH.

WINDS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MOREHEAD CITY...CHERRY BRANCH FERRY TERMINAL...
MICHAEL J SMITH AIRPORT AND FORT MACON STATE PARK.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3467 7669 3490 7687 3500 7674 3500 7671
      3501 7670 3485 7645
TIME...MOT...LOC 1853Z 317DEG 12KT 3491 7673

8
Special weather statement, Aug 19, 3:41 PM EDT, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
341 PM EDT FRI AUG 19 2016

NCZ044-080-091-093-192015-
BEAUFORT-PITT-CRAVEN-LENOIR-
341 PM EDT FRI AUG 19 2016

...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN
BEAUFORT...NORTHEASTERN LENOIR...NORTHWESTERN CRAVEN...AND
SOUTHEASTERN PITT COUNTIES...

AT 340 PM EDT...STRONG THUNDERSTORMS WERE CLUSTERED NEAR
GRIFTON...MOVING EAST AT 25 MPH.

WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THE
STORMS.

LOCATIONS IMPACTED INCLUDE...
GREENVILLE...NEW BERN...KINSTON...AYDEN...GRIFTON AND VANCEBORO.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

LAT...LON 3542 7750 3542 7748 3545 7748 3548 7747
      3545 7713 3540 7688 3525 7690 3520 7696
      3516 7697 3515 7699 3512 7697 3525 7759
TIME...MOT...LOC 1940Z 281DEG 22KT 3532 7735

TL
Special weather statement, Aug 19, 4:14 PM EDT, 1 hour 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
414 PM EDT FRI AUG 19 2016

NCZ044-079-080-091>094-192115-
JONES-BEAUFORT-GREENE-PITT-PAMLICO-CRAVEN-LENOIR-
414 PM EDT FRI AUG 19 2016

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN
BEAUFORT...NORTHEASTERN LENOIR...SOUTHWESTERN PAMLICO...CRAVEN...
NORTH CENTRAL JONES...SOUTHEASTERN GREENE AND SOUTHEASTERN PITT
COUNTIES...

AT 413 PM EDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE EXTENDING FROM NEAR GRIFTON TO 6 MILES SOUTHEAST OF
VANCEBORO. MOVEMENT WAS SOUTHEAST AT 15 MPH.

WINDS IN EXCESS OF 40 MPH AND PEA SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.

LOCATIONS IMPACTED INCLUDE...
GREENVILLE...NEW BERN...KINSTON...AYDEN...JAMES CITY...GRIFTON...
VANCEBORO...FAIRFIELD HARBOUR...COASTAL CAROLINA REGIONAL AIRPORT...
KINSTON REGIONAL JETPORT...ALLIANCE...AURORA...BRIDGETON...
DOVER AND COVE CITY.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3538 7761 3537 7759 3538 7756 3542 7751
      3541 7750 3542 7748 3544 7747 3550 7751
      3553 7750 3534 7669 3502 7686 3525 7770
TIME...MOT...LOC 2013Z 303DEG 13KT 3535 7750 3525 7707

SGK

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 2:54 PM EDTSpecial Weather StatementMHXCarteret51 min
Aug 19, 3:41 PM EDTSpecial Weather StatementMHXCraven34 min
Aug 19, 4:14 PM EDTSpecial Weather StatementMHXCraven, Lenoir61 min
Aug 19, 6:05 PM EDTSpecial Weather StatementMHXCarteret40 min
Aug 19, 6:47 PM EDTSpecial Weather StatementMHXCarteret43 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.